NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

A patient with advanced dementia cannot describe their pain. How should pain be assessed?

  1. ABy using the 0–10 numeric rating scale only
  2. BWith an observational pain tool that scores behaviour such as facial expression
  3. CBy assuming there is no pain as long as the patient does not complain or call for help
  4. DBy asking a visitor to guess the pain score
2.Nursing fundamentalsHard

A postoperative wound drain that had drained little suddenly fills with bright red blood. What should the nurse do?

  1. ACheck the patient's vital signs and report it urgently
  2. BRemove the drain because it is not working
  3. CEmpty the drain and record it at the next routine round
  4. DClamp the drain and tell no one
3.Infection control & patient safetyMedium

A patient cannot bear weight and cannot help with transfers. Which method is safest to move the patient from bed to chair?

  1. AA mechanical lift used by enough trained staff
  2. BAsking the patient to stand and try their best
  3. CTwo nurses lifting the patient under the arms
  4. DOne nurse doing a standing pivot transfer
4.Infection control & patient safetyHard

A nurse who is not immune to chickenpox was exposed to a patient with varicella before precautions began. What usually happens?

  1. AThe nurse only needs to wear gloves for the next month
  2. BThe nurse continues working with all patients as usual, including newborns
  3. CThe nurse is assessed and kept from patient contact during the incubation period per policy
  4. DThe nurse must take a two-week course of antibiotics to prevent the infection
5.Prioritization & delegationMedium

One hour after a vaginal birth, the nurse finds a soft, boggy uterus and heavy bleeding. What is the first action?

  1. AEncourage the patient to rest quietly
  2. BOffer a meal and fluids
  3. CApply an ice pack to the perineum
  4. DMassage the fundus
6.Prioritization & delegationHard

A patient taking an SSRI is also given tramadol. A few hours later the patient is agitated, sweating and has a fever, jerking muscles and brisk reflexes. What is the most likely cause?

  1. ANeuroleptic malignant syndrome
  2. BSerotonin syndrome
  3. CAn anxiety attack
  4. DOpioid withdrawal
7.Clinical nursingMedium

What is the best way to protect the heels of a bed-bound patient from pressure damage?

  1. ARest the heels on a rolled-up towel
  2. BOffload the heels so they do not touch the mattress
  3. CApply a tight bandage to the heels
  4. DMassage the heels firmly several times a day to help circulation
8.Clinical nursingHard

Why is a patient kept under observation for several hours after successful treatment of anaphylaxis?

  1. AAdrenaline always causes a heart attack hours later
  2. BThe patient must stay until all allergy tests are complete
  3. CAntihistamines cause dangerous drowsiness for 24 hours
  4. DSymptoms can return later in a biphasic reaction
9.Lab values & electrolytesMedium

A patient on carbamazepine becomes confused and has a headache. Which laboratory result would most likely explain this?

  1. AA high serum potassium
  2. BA low serum magnesium
  3. CA high serum calcium
  4. DA low serum sodium
10.Lab values & electrolytesHard

A middle-aged man has fatigue, joint pain, a raised ALT and new diabetes. His ferritin is very high and his transferrin saturation is above 60%. Which condition is most likely?

  1. AAcute viral hepatitis A
  2. BAnemia of chronic disease
  3. CIron-deficiency anemia
  4. DHereditary hemochromatosis
11.PharmacologyMedium

Which early signs suggest systemic toxicity from a local anaesthetic?

  1. ANumbness around the mouth, metallic taste and tinnitus
  2. BItchy rash and swelling only at the injection site
  3. CHeavy sweating, salivation and diarrhoea
  4. DPinpoint pupils and slow, shallow breathing
12.PharmacologyHard

Why do infants absorb more of a topical corticosteroid than adults?

  1. AInfants do not absorb topical drugs at all
  2. BThey have more skin area per kilogram and thinner skin
  3. CTheir skin contains no blood vessels
  4. DTheir liver changes the cream into a much stronger form
13.Med-surg: cardiovascular & respiratoryMedium

Which ECG change is classically linked with hyperkalaemia?

  1. ADelta waves before the QRS
  2. BProminent U waves
  3. CTall, peaked T waves
  4. DA sawtooth baseline
14.Med-surg: cardiovascular & respiratoryHard

A patient with known peripheral arterial disease suddenly has a cold, white, painful foot with no pulses and numb toes. What is the priority?

  1. AEscalate at once as an emergency; keep the leg level, no heat
  2. BEncourage walking to open up the collateral circulation
  3. CRaise the leg on pillows and warm the foot with a hot water bottle
  4. DApply a compression bandage to improve the circulation
15.Med-surg: neuro, endocrine & renalMedium

A patient has just started levetiracetam. Which side effect should the nurse teach them to report?

  1. ASwelling and overgrowth of the gums around the teeth
  2. BChanges in mood, such as irritability, low mood or anger
  3. COrange discoloration of the urine
  4. DA persistent dry cough at night
16.Med-surg: neuro, endocrine & renalHard

A patient on insulin has worsening chronic kidney disease and is having more hypos. What is the best explanation?

  1. AKidney disease makes the meter read too low
  2. BThe patient is eating far more carbohydrate than before
  3. CKidney disease makes the body resistant to insulin
  4. DThe kidneys clear less insulin, so it lasts longer
17.Med-surg: GI, perioperative & oncologyMedium

Which presentation fits acute diverticulitis?

  1. APainless jaundice with a palpable gallbladder
  2. BRight upper abdominal pain after fatty meals
  3. CLeft lower abdominal pain, fever and a raised CRP
  4. DCentral chest pain spreading to the left arm
18.Med-surg: GI, perioperative & oncologyHard

A patient with bowel obstruction develops constant severe pain (no longer colicky), fever, a heart rate of 120/min and a rigid, tender abdomen. What does this suggest?

  1. AThe obstruction is resolving as the bowel starts to move
  2. BStrangulation or perforation needing urgent surgical review
  3. CNormal progress that only needs regular simple analgesia
  4. DConstipation that should be treated with a stimulant laxative
19.Maternity & obstetric nursingMedium

A breastfed baby has jaundice in the first week with poor feeding and few wet nappies. What is the most likely cause?

  1. ASuboptimal intake jaundice
  2. BBiliary atresia with obstruction
  3. CBreast milk jaundice
  4. DABO incompatibility
20.Maternity & obstetric nursingHard

Which statement by a woman being discharged after birth shows a need for further teaching?

  1. A"I can use tampons for the bleeding as soon as I get home."
  2. B"I should report a painful, swollen calf straight away."
  3. C"I should call if my bleeding gets heavier or smells bad."
  4. D"I should change my pads regularly and wash my hands."
21.Pediatric nursingMedium

A child receiving chemotherapy has painful mouth ulcers (mucositis). Which mouth care is best?

  1. ASpicy and acidic foods to stimulate saliva flow
  2. BA hard toothbrush and lemon–glycerine swabs to clean the ulcers
  3. CMouthwash containing alcohol several times a day
  4. DA soft toothbrush or sponge, bland rinses and soft, cool foods
22.Pediatric nursingHard

The 7-year-old brother of a child with cancer has started misbehaving at school. What is the most likely explanation?

  1. AHe has developed attention deficit hyperactivity disorder and needs medicine
  2. BIt is unrelated to the illness and is normal for his age
  3. CHe may feel worried, jealous or left out and needs attention and information
  4. DHe is copying behaviour from other children in his class
23.Mental health nursingMedium

A patient who has taken lithium for 3 years reports tiredness, weight gain, feeling cold and constipation. Which problem should be checked?

  1. AAgranulocytosis
  2. BHypothyroidism
  3. CHyperthyroidism
  4. DSerotonin syndrome
24.Mental health nursingHard

A patient with an anxiety disorder speaks so quickly about her worries that the nurse cannot follow. Which response is most helpful?

  1. A"You're talking too fast, so we'll have to stop for today."
  2. B"Let's slow down and talk about one thing at a time. What worries you most right now?"
  3. C"There's really nothing to worry about, so just try to relax."
  4. D"Let me tell you what I think your problem is, and then we can talk."
25.Nursing math & unit conversionsMedium
0.11559 mL? mLround to 0.01 mL

Practice exercise (made-up values, not clinical guidance). A dose calculation for a small injection gives 0.11559 mL. The rule in this exercise is that volumes below 1 mL are rounded to the nearest hundredth of a mL. What value x do you record?

0.11559 mL
x = mL
26.Nursing math & unit conversionsHard
1½ tsp · 4/day · 5 d? mL1 tsp = 5 mL

Practice exercise (made-up values, not clinical guidance). A prescription reads 1½ tsp of an oral suspension every 6 hours for 5 days. Using 1 tsp = 5 mL, how many mL V are needed for the whole course?

1½ tspevery 6 hours5 days1 tsp = 5 mL
V = mL
27.Dosage calculationsMedium
024681010 mL

A child weighing 22 kg is prescribed 15 mg/kg of a drug. The stock solution contains 50 mg/mL. Draw up the dose: what volume V do you give?

22 kg15 mg/kg50 mg/mL
V = mL
28.Dosage calculationsHard
10%stockV₁ = ? mL

You must prepare 250 mL of a 0.5% (w/v) solution from a 10% (w/v) stock solution. What volume of stock V₁ do you need?

C₁ = 10%C₂ = 0.5%V₂ = 250 mL
V₁ = mL
29.IV infusion ratesMedium
V = ?60 gtt/mL60 gtt/min12 h

A drip runs at 60 gtt/min through a set of 60 gtt/mL. How many millilitres V does the patient receive in 12 hours?

60 gtt/min60 gtt/mL12 h
V = mL
30.IV infusion ratesHard
1 g250 mL? mL/h3 mg/min

A bag contains 1 g of a drug in 250 mL. The order is 3 mg per minute. At what rate R do you set the pump, in mL/h?

1 g/250 mL3 mg/min
R = mL/h
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftjelly100 mLjuice120 mLmilk240 mLice chips100 mLIV infusion50 mL/h × 8 hIV antibiotic2 × 100 mLurine350 mLurine350 mLwound drain120 mLvomit250 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

jelly: 100 mLjuice: 120 mLmilk: 240 mLice chips: 100 mLIV infusion: 50 mL/h × 8 hIV antibiotic: 2 × 100 mLurine: 350 mLurine: 350 mLwound drain: 120 mLvomit: 250 mL
B = mL
32.IV fluids & fluid balanceHard
1000 mL→ 75 mL/hstart 16:00ttotal​ = ? h150 mL/h × 2 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 16:00 at 150 mL/h. After 2 hours the rate is changed to 75 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL150 mL/h · 2 h75 mL/h
t = h
33.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 98% on supplemental oxygen, blood pressure 106/64 mmHg, pulse 70/min, alert, temperature 37.3 °C. What is the NEWS2 total score?

RR 18SpO₂ 98%O₂SBP 106HR 70AT 37.3 °C
NEWS2 =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 96% on supplemental oxygen, blood pressure 150/90 mmHg, pulse 70/min, alert, temperature 37.9 °C. Which clinical risk group does the patient fall into? Click it.

RR 14SpO₂ 96%O₂SBP 150HR 70AT 37.9 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: B · With an observational pain tool that scores behaviour such as facial expression

Why this is the answer

Observational tools score signs such as facial expression, vocalisation, body language and changes in behaviour. People with dementia often have pain that is missed.

Answer

B · With an observational pain tool that scores behaviour such as facial expression
2.Nursing fundamentals

Answer: A · Check the patient's vital signs and report it urgently

Why this is the answer

A sudden increase in fresh blood may mean active bleeding. The nurse assesses for signs of shock, such as a rising pulse and falling blood pressure, and escalates immediately.

Answer

A · Check the patient's vital signs and report it urgently
3.Infection control & patient safety

Answer: A · A mechanical lift used by enough trained staff

Why this is the answer

For a patient who cannot bear weight or help, a mechanical lift prevents injury to both patient and staff. Lifting under the arms can injure the shoulders, and pivot transfers need weight bearing.

Answer

A · A mechanical lift used by enough trained staff
4.Infection control & patient safety

Answer: C · The nurse is assessed and kept from patient contact during the incubation period per policy

Why this is the answer

A non-immune worker exposed to varicella may become infectious before the rash appears, so they are usually excluded from patient contact for the incubation period, and post-exposure vaccination or other measures may be offered.

Answer

C · The nurse is assessed and kept from patient contact during the incubation period per policy
5.Prioritization & delegation

Answer: D · Massage the fundus

Why this is the answer

Uterine atony is the most common cause of postpartum hemorrhage. Fundal massage helps the uterus contract; the nurse then calls for help and gives prescribed uterotonics if bleeding continues.

Answer

D · Massage the fundus
6.Prioritization & delegation

Answer: B · Serotonin syndrome

Why this is the answer

SSRIs and tramadol both raise serotonin. Agitation, fever, clonus and hyperreflexia that start quickly suggest serotonin syndrome; neuroleptic malignant syndrome follows antipsychotics and causes rigid muscles with slow reflexes.

Answer

B · Serotonin syndrome
7.Clinical nursing

Answer: B · Offload the heels so they do not touch the mattress

Why this is the answer

Heels are a common pressure ulcer site. Offloading devices or pillows under the calves keep the heels free of the mattress; massage over bony prominences can damage tissue.

Answer

B · Offload the heels so they do not touch the mattress
8.Clinical nursing

Answer: D · Symptoms can return later in a biphasic reaction

Why this is the answer

Some patients have a second wave of symptoms hours after the first, called a biphasic reaction. Observation, an adrenaline auto-injector where indicated and allergy referral are part of safe discharge.

Answer

D · Symptoms can return later in a biphasic reaction
9.Lab values & electrolytes

Answer: D · A low serum sodium

Why this is the answer

Carbamazepine (and oxcarbazepine) can cause hyponatremia by increasing the effect of ADH, which can cause confusion, headache and seizures. The drug can also cause serious blood disorders, so the CBC is monitored.

Answer

D · A low serum sodium
10.Lab values & electrolytes

Answer: D · Hereditary hemochromatosis

Why this is the answer

Hemochromatosis is an inherited disorder of increased iron absorption. Iron is deposited in the liver, pancreas, joints, heart and skin. A high transferrin saturation with a high ferritin suggests the diagnosis, and treatment is regular venesection (phlebotomy).

Answer

D · Hereditary hemochromatosis
11.Pharmacology

Answer: A · Numbness around the mouth, metallic taste and tinnitus

Why this is the answer

Local anaesthetic toxicity starts with central nervous system signs such as perioral numbness, metallic taste, tinnitus and agitation. It can progress to seizures, arrhythmias and cardiac arrest.

Answer

A · Numbness around the mouth, metallic taste and tinnitus
12.Pharmacology

Answer: B · They have more skin area per kilogram and thinner skin

Why this is the answer

Infants have a high surface area-to-weight ratio and a thinner skin barrier, so topical drugs reach higher systemic levels. Nappies can act as an occlusive dressing and increase absorption further.

Answer

B · They have more skin area per kilogram and thinner skin
13.Med-surg: cardiovascular & respiratory

Answer: C · Tall, peaked T waves

Why this is the answer

Rising potassium causes tall, tented T waves, then a flattened P wave, a prolonged PR interval and a widening QRS that can progress to ventricular fibrillation or asystole. U waves suggest hypokalaemia; a sawtooth baseline is atrial flutter.

Answer

C · Tall, peaked T waves
14.Med-surg: cardiovascular & respiratory

Answer: A · Escalate at once as an emergency; keep the leg level, no heat

Why this is the answer

Pain, pallor, pulselessness, paraesthesia, paralysis and a perishingly cold limb indicate acute limb ischaemia, usually from an embolus or thrombosis. Revascularisation within hours is needed to save the limb. Heat increases metabolic demand and can burn, elevation reduces arterial flow and compression is harmful.

Answer

A · Escalate at once as an emergency; keep the leg level, no heat
15.Med-surg: neuro, endocrine & renal

Answer: B · Changes in mood, such as irritability, low mood or anger

Why this is the answer

Levetiracetam is widely used and has few drug interactions, but it can cause mood changes, irritability, depression and, rarely, suicidal thoughts. Patients and families should report these. Gum overgrowth is linked to phenytoin.

Answer

B · Changes in mood, such as irritability, low mood or anger
16.Med-surg: neuro, endocrine & renal

Answer: D · The kidneys clear less insulin, so it lasts longer

Why this is the answer

The kidneys clear a large share of insulin. As kidney function falls, insulin stays in the blood longer and some oral agents build up, so hypos increase. Insulin doses often need to be reduced.

Answer

D · The kidneys clear less insulin, so it lasts longer
17.Med-surg: GI, perioperative & oncology

Answer: C · Left lower abdominal pain, fever and a raised CRP

Why this is the answer

Diverticulitis usually causes left iliac fossa pain and tenderness with fever, raised inflammatory markers and a change in bowel habit. CT confirms the diagnosis and shows complications such as abscess.

Answer

C · Left lower abdominal pain, fever and a raised CRP
18.Med-surg: GI, perioperative & oncology

Answer: B · Strangulation or perforation needing urgent surgical review

Why this is the answer

A change from colicky to constant pain, with fever, tachycardia, peritonism or raised lactate, suggests ischaemia (strangulation) or perforation. This is a surgical emergency. Laxatives are contraindicated in mechanical obstruction.

Answer

B · Strangulation or perforation needing urgent surgical review
19.Maternity & obstetric nursing

Answer: A · Suboptimal intake jaundice

Why this is the answer

Early jaundice with poor intake is linked to insufficient milk, which slows stooling and increases reabsorption of bilirubin. Support with frequent effective feeds is the main treatment.

Answer

A · Suboptimal intake jaundice
20.Maternity & obstetric nursing

Answer: A · "I can use tampons for the bleeding as soon as I get home."

Why this is the answer

Tampons are avoided until lochia has stopped and the postnatal check is done, because they increase the risk of infection. The other statements are correct.

Answer

A · "I can use tampons for the bleeding as soon as I get home."
21.Pediatric nursing

Answer: D · A soft toothbrush or sponge, bland rinses and soft, cool foods

Why this is the answer

Gentle cleaning with a soft brush or sponge, regular saline or bland rinses, analgesia and soft, cool, non-acidic foods protect the mouth. Alcohol mouthwashes and lemon–glycerine swabs dry and irritate the mucosa.

Answer

D · A soft toothbrush or sponge, bland rinses and soft, cool foods
22.Pediatric nursing

Answer: C · He may feel worried, jealous or left out and needs attention and information

Why this is the answer

Siblings of seriously ill children often feel neglected, anxious, guilty or jealous and may show this through behaviour changes. Family-centred care includes giving siblings age-appropriate information, involvement and time with parents.

Answer

C · He may feel worried, jealous or left out and needs attention and information
23.Mental health nursing

Answer: B · Hypothyroidism

Why this is the answer

Lithium can reduce thyroid hormone production, causing hypothyroidism. Thyroid function is checked regularly, and treatment with levothyroxine allows lithium to be continued if needed.

Answer

B · Hypothyroidism
24.Mental health nursing

Answer: B · "Let's slow down and talk about one thing at a time. What worries you most right now?"

Why this is the answer

Focusing directs the conversation to one main concern, which reduces overwhelm and makes the problem easier to work on. A calm, slow pace from the nurse also helps lower anxiety.

Answer

B · "Let's slow down and talk about one thing at a time. What worries you most right now?"
25.Nursing math & unit conversions

Answer: x = 0.12 mL

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the hundredths place

0.11559 → 1

Only the next digit decides

0.11559 → 5
5 is 5 or more, so round 1 up.
The digits after it (59) are ignored: round once, never step by step.

Round

x = 0.12 mL

Answer

x = 0.12 mL
26.Nursing math & unit conversions

Answer: V = 150 mL

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Volume per dose

1½ tsp = 1.5·5 = 7.5 mL

Whole course

V = 7.5 mL × 4/day × 5 = 150 mL

Answer

V = 150 mL
27.Dosage calculations

Answer: V = 6.6 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 15·22 = 330 mg

Volume

V = 330/50 = 6.6 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 6.6 mL
28.Dosage calculations

Answer: V₁ = 12.5 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Volume of stock

V₁ = 0.5·250/10 = 12.5 mL

Answer

V₁ = 12.5 mL
29.IV infusion rates

Answer: V = 720 mL

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

60·60/60 = 60 mL/h

Volume

V = 60·12 = 720 mL

Answer

V = 720 mL
30.IV infusion rates

Answer: R = 45 mL/h

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

1000 mg/250 mL = 4 mg/mL

Dose per hour

3·60 = 180 mg/h

Pump rate

R = 180/4 = 45 mL/h

Answer

R = 45 mL/h
31.IV fluids & fluid balance

Answer: B = 40 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 100 + 120 + 240 = 460 mL
ice chips: 100/2 = 50 mL
IV infusion: 50·8 = 400 mL
IV antibiotic: 2·100 = 200 mL
total intake = 1110 mL

Total output

350 + 350 + 120 + 250 = 1070 mL

Balance

B = 1110 − 1070 = 40 mL

Answer

B = 40 mL

Positive: more fluid went in than came out.

32.IV fluids & fluid balance

Answer: t = 11.3 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

150·2 = 300 mL
1000 − 300 = 700 mL left

Second part

700/75 = 9.333 h

Total time

t = 2 + 9.333 = 11.33 ≈ 11.3 h

Answer

t = 11.3 h

That is about 11 h 20 min, so the bag runs out at about 03:20.

33.Clinical assessment scores

Answer: NEWS2 = 3

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 98% → 0
on oxygen → 2
SBP 106 mmHg → 1
HR 70/min → 0
alert (A) → 0
T 37.3 °C → 0

Add

NEWS2 = 0 + 0 + 2 + 1 + 0 + 0 + 0 = 3

Answer

NEWS2 = 3
34.Clinical assessment scores

Answer: low

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 14/min → 0
SpO₂ 96% → 0
on oxygen → 2
SBP 150 mmHg → 0
HR 70/min → 0
alert (A) → 0
T 37.9 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 2 + 0 + 0 + 0 + 0 = 2
No parameter scores 3.

Risk group

low

Answer

low

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions